Missouri, 2002

Damaging Wind in Missouri, August 6, 2002

August 6, 2002 · NWS SGF · 1 event in 1 county or zone

Two foot diameter trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two foot diameter trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 6, 1:11 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 6, 1:11 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT TUE AUG 6 2002

TODAYS FORECAST CONCERNS:  SHOWERS AND THUNDERSTORMS TONIGHT ACROSS
WESTERN HALF OF COUNTY WARNING AREA...AND POSSIBLY TOMORROW
AFTERNOON ACROSS SOUTHEAST KANSAS. WEEKEND FRONTAL PASSAGE WILL ALSO
BE AN ISSUE.

VISIBLE SATELLITE IMAGERY INDICATING CONSIDERABLE CLOUDINESS OVER
MUCH OF MISSOURI ASSOCIATED WITH INTRUDING AIRMASS.  NICE BAROCLINIC
ZONE HAS SET UP ACROSS SOUTHWEST MISSOURI WITH TEMPERATURES UP INTO
THE LOW TO MID 90S IN JOPLIN MO AND PITTSBURG KS...UPPER 70S FURTHER
TO THE NORTHEAST.  THIS WILL PROVIDE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...AS SURFACE OBS
INDICATE SOME CONVERGENCE NEAR BOUNDARY.  SPRINGFIELDS 12 Z SOUNDING
MODIFIED DENOTES GOOD CONVECTIVE POTENTIAL WITH CAPES NEAR 5000
J/KG.  MAY GO AHEAD AND INCLUDE EARLY EVENING ISOLATED SEVERE
WORDING IN ZONES FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS.

AS THE EVENING PROGRESSES...MODELS INDICATE GOOD DESCENT BETWEEN THE
310K AND 320K THETA SURFACES / APPROX 700MB-500MB. SINKING POTENTIAL
TEMPERATURE SURFACES ALONG WITH ISENTROPIC DOWNGLIDE HINT TOWARDS
MID LEVEL MESO WARM POOL ADVECTING IN FROM THE EAST. OTHER THAN DAYTIME
CONVECTIVE DEBRIS...THIS SHOULD LIMIT CLOUDS AND PRECIP THROUGHOUT
NIGHT TIME HOURS.

PRE-FRONTAL TROUGH ALLOWS EAST WINDS TO BECOME COMMON ALL THE WAY
INTO CENTRAL KANSAS TOMORROW...ALTHOUGH ACTUAL FRONT HANGS UP ACROSS
SOUTHEAST KANSAS.  WILL GO AHEAD AND INTRODUCE CHANCE POPS FOR
WESTERN ZONES DURING WEDNESDAYS PERIOD...CONTINUE DRY AND MUCH
COOLER EVERYWHERE ELSE THROUGH FRIDAY NIGHT.

EXTENDED...

MODELS STILL CONSISTENT WITH EJECTING SHORT WAVE THROUGH THIS
WEEKEND...ALONG WITH SIGNIFICANT DAMPENING OF MID CONTINENT RIDGE. AVN
SEEMS TO BE MORE AGGRESSIVE WITH THIS FEATURE...WHILE ECMWF HAS MORE
OF A NORTHERN TRAJECTORY WITH LESS AMPLIFICATION TO WAVE.  MORNING
ANALYSIS INDICATED RIDGE HOLDING STRONG AND PROGGED TO REMAIN STATUS QUO
INTO THURSDAY.

WILL FAVOR ECMWFS WEAKER SHORT WAVE SOLUTION...HOWEVER FEEL AS THOUGH
WAVE EJECTION WILL OCCUR SLOWER THAN ADVERTISED.  WITH THIS IN
MIND...WILL ANTICIPATE A WEAK SURFACE BOUNDARY TO WEDGE INTO EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS SATURDAY AFTERNOON. DRY
AIRMASS SHOULD BE IN PLACE PRIOR TO WEEKEND FRONTAL PASSAGE...WITH
LIMITED MOISTURE...SIGNIFICANT RAINFALL AREA WIDE IS NOT EXPECTED.
CONTINUATION OF CHANCE WORDING IN ZONES IS JUSTIFIED.

.SGF...
.MO...NONE.
.KS...NONE.

CRAMER

In the hours before

Special weather statement, Aug 6, 11:43 AM CST, 2 hours 2 minutes before
KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-062345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT TUE AUG 6 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

* EXTENDED OUTLOOK THROUGH NEXT TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 25 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 6, 1:45 PM CST
Where
Christian County, 3 mi SE of Billings
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.033, -93.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313272.